Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Milwaukee, WI

May 15, 2017Jefferson County, Walworth County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 15, 2017, 10:07 PM CDT for Jefferson County, Walworth County, Waukesha County, Wisconsin. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 10:07 PM CDT (03:07 UTC)
Expired
May 15, 2017, 10:45 PM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, WI, Walworth County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 19 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:10 PM CDTTSTM WND DMG5 E Fort Atkinson, WITREE DOWN AT SCHMIDT ROAD AND HIGHWAY 106
May 15, 10:23 PM CDTTSTM WND GST 57Nws Milwaukee/Sullivan, WI
May 15, 10:24 PM CDTTSTM WND DMG2 Sse Oconomowoc, WISEVERAL LARGE LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 7:52 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS53 KMKX 160307
SVRMKX
WIC055-127-133-160345-
/O.NEW.KMKX.SV.W.0035.170516T0307Z-170516T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1007 PM CDT MON MAY 15 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Walworth County in southeastern Wisconsin...
  Western Waukesha County in southeastern Wisconsin...
  Jefferson County in southeastern Wisconsin...

* Until 1045 PM CDT

* At 1007 PM CDT, severe thunderstorms were located along a line
  extending from near Waterloo to near Sharon, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Watertown, Whitewater, Fort Atkinson, Elkhorn, Hartland, Delavan,
  Jefferson, Lake Geneva, Mukwonago, Delafield, Lake Mills, East
  Troy, Waterloo, Williams Bay, Wales, Okauchee Lake, Oconomowoc,
  Merton, Genoa City and Walworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 8877 4285 8901 4320 8901 4319 8831
      4249 8831 4249 8877
TIME...MOT...LOC 0307Z 264DEG 50KT 4316 8888 4253 8877 

HAIL...<.75IN
WIND...60MPH
 
$$

HALBACH
2 follow-up statements
432 
WWUS53 KMKX 160326
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1026 PM CDT MON MAY 15 2017

WIC055-127-133-160345-
/O.CON.KMKX.SV.W.0035.000000T0000Z-170516T0345Z/
Walworth WI-Waukesha WI-Jefferson WI-
1026 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WALWORTH...WESTERN WAUKESHA AND JEFFERSON COUNTIES...

At 1026 PM CDT, severe thunderstorms were located along a line
extending from near Lac La Belle to near Dousman to near
Fontana-On-Geneva Lake, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. A wind gust of 57 mph was 
         measured at the National Weather Service in Sullivan.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Watertown, Whitewater, Fort Atkinson, Elkhorn, Hartland, Delavan,
Jefferson, Lake Geneva, Mukwonago, Delafield, Lake Mills, East Troy,
Waterloo, Williams Bay, Wales, Okauchee Lake, Oconomowoc, Merton,
Genoa City and Walworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 8877 4285 8901 4320 8901 4319 8831
      4249 8831 4249 8877
TIME...MOT...LOC 0326Z 252DEG 45KT 4318 8855 4295 8852 4252 8854 

HAIL...<.75IN
WIND...60MPH
 
$$

GAGAN
326 
WWUS53 KMKX 160339
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1039 PM CDT MON MAY 15 2017

WIC055-127-133-160349-
/O.EXP.KMKX.SV.W.0035.000000T0000Z-170516T0345Z/
Walworth WI-Waukesha WI-Jefferson WI-
1039 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WALWORTH...WESTERN WAUKESHA
AND JEFFERSON COUNTIES WILL EXPIRE AT 1045 PM CDT...
    
The storms which prompted the warning are moving out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and southeastern Wisconsin.

LAT...LON 4284 8877 4285 8901 4320 8901 4319 8831
      4249 8831 4249 8877
TIME...MOT...LOC 0339Z 264DEG 50KT 4320 8832 4297 8830 4254 8832 

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:43 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 15, 6:43 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
643 PM CDT Mon May 15 2017

.UPDATE...Initial wave of storms shifting off to the east of the
area with next upstream activity taking aim on southern WI for
later this evening. Seeing some better instability nudging into
southern WI so it would appear that these IA storms should hold
together as they shift eastward. Some subtle southward drift to
this line. Plenty of upstream warnings with wind damage reported.
0-6km shear and mid level lapse rates look pretty favorable
though the most ideal parameters appear set up across the
southwest cwa with the threat appearing much less in the northeast
cwa. Round 3 associated with the 850 LLJ looks like it may set up
a bit more to the north according to the latest HRRR but may clip
the northern CWA.

PC

&&

.AVIATION(00Z TAFS)...First round of storms have shifted to the
east and now the next upstream line in Iowa should make its way
across srn WI from about 02z-0530z or thereabouts. Will have to
keep an eye on these storms as there has been wind damage reported
across northern Iowa so certainly some severe wx potential is in
the mix for srn WI. Once this second round clears southeast WI
the next round looks like it is set up to affect areas north of
the TAF sites. A gusty south wind takes hold on Tuesday with warm
and humid conditions but storms chances to

PC

&&

.PREV DISCUSSION... (Issued 217 PM CDT Mon May 15 2017)

DISCUSSION...

Tonight - Confidence...Quite Low
Meso models had earlier locked onto an MCS trudging across
southern WI in the 22-03z though some later runs are now showing
this to be somewhat disorganized though still storms coming
through with a mid level shortwave. The latest SPC meso plots show
a nudge northeastward of some higher MUCAPE but any SBCAPE
focused in central and southern Iowa. With the primary ridge
riding shortwave and divergence from upper jet max coming through
around 00z and all sorts of upstream activity in southern MN will
hang onto the original thinking on timing of any lead activity
though confidence in a full fledged MCS is waning a bit. Better
downdraft cape and derecho composite indices are showing an axis
that is skewed further south, although it appears portions of our
west and south would be more vulnerable due to proximity of
increase in MUCAPE there. After this initial activity goes through
we will be watching for more storms to fire with a ramped up LLJ.
However most of the models are showing this focusing more to our
west and north with the exception of the GEM and NAMNest. Will
have higher POPS in the north later in the night.

Tuesday - Confidence...Medium
Broad southwest anticyclonic 500 millibar flow expected. Low
level boundaries are expected to be to our north with a warm,
breezy and humid regime setting up. Toasty 925 temps of 21-22c
yield highs In the 80s.

Tuesday night through Wednesday night...Forecast confidence is
medium.

The scenario for the midweek system is mostly unchanged. We have a
rather intense mid level, closed circulation that takes on a
negative tilt orientation as it lifts up here Wed afternoon and
evening. Surface cyclogenesis gets going across the plains Tuesday
night and we could see some leading showers or storms get into our
western areas late Tuesday night. The surface low should track
across southeast MN, heading northeast. More scattered showers and
storms are possible, especially Wed aftn and evening. But, instability
may be compromised by clouds from morning showers/storms. We'll
have to see about that. Right now, there is no severe risk
highlighted in the SPC day 3 outlook, but that may change if we
can build up more instability.

Thursday...Forecast confidence is medium.

We should mostly dry out for Thursday and Thursday night as brief
ridging moves in between the system exiting to the northeast and
another one forming to the south.

Friday through Sunday...forecast confidence is low.

A cooler and wet period is expected for the latter half of the
week. A large and slow moving system will pass just south of
Wisconsin. This puts us on the cooler side of the system with
northeast winds off Lake Michigan. It looks on and off wet with
showers. Highs will cool into the 50s and 60s.

AVIATION(18Z TAFS)...

Meso models bouncing around a bit on degree of MCS moving through
this evening. With gradual moisture advection and a bump in
MUCAPE will still keep the original timing in place for at least
some activity to come through in the 22-03z time frame though
confidence waning a bit in a full fledged MCS in this window.
After this initial activity moves through towards mid evening or
so subsequent development will hinge on the LLJ and latest meso
runs tend to favor this activity to be north of the TAF sites
throughout the night but will need to keep an eye on these
overnight trends. Tuesday is looking warm and windy with southerly
winds becoming gusty with bulk of precip focused to our north.

MARINE...A Small Craft Advisory may be needed at times from Tue
aft into Fri nt. Breezy sly winds will develop at times for Tue
aft through Thu AM with winds then shifting to the nne for Thu PM
into Fri eve. High waves will be possible at times from Wed aft
into Fri nt.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Tuesday and Aviation/Marine...Collar
Tuesday Night through Monday...Davis
Hazardous weather outlook, May 15, 9:45 PM CDT, 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
945 PM CDT Mon May 15 2017

WIZ046-047-051-052-056>060-062>072-161200-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
945 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

There is a Severe Thunderstorm Watch across portions of southern
Wisconsin through 2 am. The primary threat is damaging, straight-
line winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms late Tuesday night through
Wednesday night. There is a small chance of storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through late tonight.

LMZ643>646-161200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
945 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening through late
tonight. There is a Slight Risk of severe thunderstorms. The
primary threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms late Tuesday night through
Wednesday night. There is a small chance of storms on Saturday.

A Small Craft Advisory may be needed at times from Tuesday
afternoon through Thursday for gusty winds and high waves.

MRC

www.weather.gov/mkx

In the hours before

Local storm report, May 15, 9:12 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
912 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     ARGYLE                  42.71N 89.86W
05/15/2017                   LAFAYETTE          WI   PUBLIC

            POWER LINES AND TREES DOWNED.

&&

PC
Local storm report, May 15, 9:13 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
913 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     DARLINGTON              42.68N 90.12W
05/15/2017                   LAFAYETTE          WI   PUBLIC

            TREES AND POWER LINES DOWN.

&&

PC
Local storm report, May 15, 9:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     5 NNW DARLINGTON        42.75N 90.17W
05/15/2017                   LAFAYETTE          WI   PUBLIC

            TREES AND POWER LINES DOWN.

&&

PC
Local storm report, May 15, 9:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     5 S BROWNTOWN           42.51N 89.80W
05/15/2017                   GREEN              WI   PUBLIC

            TREE DOWN.

&&

PC
Local storm report, May 15, 9:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     MONROE                  42.60N 89.64W
05/15/2017                   GREEN              WI   PUBLIC

            COUPLE TREES DOWN.

&&

PC
Special weather statement, May 15, 9:49 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
949 PM CDT MON MAY 15 2017

WIZ057>059-063>065-069>072-160330-
Dodge-Walworth-Columbia-Rock-Waukesha-Racine-Washington-Jefferson-
Dane-Kenosha-
949 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WALWORTH...EASTERN ROCK...
WESTERN WAUKESHA...SOUTHWESTERN WASHINGTON...JEFFERSON AND DODGE
COUNTIES...

At 948 PM CDT, a line of strong thunderstorms was located from Lake
Wisconsin south to near Beliot. These storms are moving east at 55
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Janesville, Beloit, Watertown, Beaver Dam, Whitewater, Hartford, Fort
Atkinson, Elkhorn, Delavan, Jefferson, Lake Geneva, Mukwonago,
Delafield, Lake Mills, Milton, Mayville, Columbus, East Troy, Horicon
and Waterloo.

LAT...LON 4250 8904 4352 8901 4354 8844 4249 8829
TIME...MOT...LOC 0248Z 262DEG 49KT 4300 8896

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSpecial Weather StatementMKXRock, Walworth37 min
May 15, 7:49 PM CDTSpecial Weather StatementMKXWalworth26 min
May 15, 7:57 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette63 min
May 15, 8:17 PM CDTSpecial Weather StatementMKXWalworth43 min
May 15, 8:44 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette61 min
May 15, 8:47 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette58 min
May 15, 8:52 PM CDTSpecial Weather StatementMKXSauk38 min
May 15, 9:08 PM CDTSmall Craft AdvisoryMKX5 days
May 15, 9:26 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk49 min
May 15, 9:27 PM CDTSevere Thunderstorm WarningMKXRock48 min
May 15, 9:49 PM CDTSpecial Weather StatementMKXDodge, Jefferson, Walworth41 min
May 15, 10:24 PM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine, Waukesha51 min
May 15, 10:31 PM CDTSpecial Marine WarningMKX89 min
May 15, 10:49 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington26 min
May 16, 1:34 AM CDTSpecial Weather StatementMKXSauk26 min
May 16, 2:12 AM CDTSpecial Weather StatementMKXMarquette33 min
May 16, 3:08 AM CDTSpecial Weather StatementMKXMarquette37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.